Question | Discussion | References | CME Credit

Case 5: Antiretrovirals and Statins

You answered:

D The patient's clinical presentation is best explained by drug-induced rhabdomyolysis and acute renal failure caused by elevated plasma levels of simvastatin. The increased simvastatin levels resulted from co-administration of simvastatin with simvastatin with ritonavir-boosted darunavir.

This answer is correct. Ritonavir is a known potent inhibitor of cytochrome P450 3A4 enzymes and some of the statins are metabolized via these enzymes. Simvastatin is predominantly metabolized via the cytochrome 3A4 enzymes and thus the ritonavir-boosted protease inhibitors dramatically increase simvastatin plasma levels. Marked increases in simvastatin levels could cause rhabdomyolysis and subsequent renal failure. Several processes contribute to the renal failure associated with rhabdomyolysis, including volume depletion, tubular obstruction caused by heme pigment casts, and tubular injury caused by excess free chelatable iron. Use of simvastatin is contraindicated with all HIV protease inhibitors. In this case, the patient should immediately discontinue simvastatin and have supportive therapy for rhabdomyolysis-induced renal failure. Options exist for use of other statins that do not have their predominant metabolism via the cytochrome P450 system.


[Back to Case 5 Question | Proceed to Case 5 Discussion]